Extinction in finite time of solutions to the nonlinear diffusion equations involving -Laplacian operator
© Sun et al.; licensee Springer. 2013
Received: 13 March 2013
Accepted: 25 October 2013
Published: 27 November 2013
The aim of this paper is to study the extinction of solutions of the initial boundary value problem for . The authors discuss how the relations of and dimension N affect the properties of extinction in finite time.
MSC:35K35, 35K65, 35B40.
Keywordsnonlinear diffusion equations -Laplacian operator extinction
Model (1.1) may describe some properties of electro-rheological fluids which change their mechanical properties dramatically when an external electric field is applied. The variable exponent p in model (1.1) is a function of the external electric field , which satisfies the quasi-static Maxwell equations , , where is the dielectric constant in vacuum and the electric polarization is linear in , i.e., . For more complete physical background, the readers may refer to [1–3].
These models include parabolic or elliptic equations which are nonlinear with respect to gradient of the thought solution and with variable exponents of nonlinearity; see [4–8] and references therein. Besides, another important application is the image processing where the anisotropy and nonlinearity of the diffusion operator and convection terms are used to underline the borders of the distorted image and to eliminate the noise [9–11]. When p is a fixed constant, authors in [12–14] studied extinctions in finite time, blowing-up in finite time of solutions. Due to the lack of homogeneity and the gap between norm and modular, some methods in [12–14] fail in solving our problems. In order to overcome some difficulties, we have to search for some new methods and techniques. To the best of our knowledge, there are only a few works about parabolic equations with variable exponents of nonlinearity. In , applying Galerkin’s method, Antontsev and Shmarev obtained the existence and uniqueness of weak solutions with the assumption that the function in was bounded. In the case when the function in might be not upper bounded, the authors in [15, 16] applied the method of parabolic regularization and Galerkin’s method to prove the existence of weak solutions. In this paper, we apply energy methods and Gronwall inequalities to prove that the solution vanishes in finite time. Moreover, we obtain the critical exponent of extinction in finite time.
The outline of this paper is the following. In Section 2, we shall introduce the function spaces of Orlicz-Sobolev type, give the definition of a weak solution to the problem; Section 3 will be devoted to the proof of the extinction of the solution obtained in Section 2.
and denote by the dual of with respect to the inner product in .
For the sake of simplicity, we first state some results about the properties of the Luxemburg norm.
For any ,
If , , then and are uniformly convex. Hence they are reflexive.
3 Main results and their proofs
Our main results read as follows.
Theorem 3.1 Assume that satisfies conditions (1.2)-(1.3) and , , , then problem (1.1) has at lease one weak solution in the sense of Definition 2.1.
If all the conditions in Theorem 3.1 hold, the functions are continuous in all arguments. □
In order to prove this theorem, we need the following lemmas.
Proof By Peano’s theorem, for every finite m, system (3.1) has solutions , , on the interval .
This completes the proof of Lemma 3.1. □
The rest of the argument is similar to that in , we omit it here. In order to prove the locally extinction of weak solutions, we need to prove that the solution remains bounded.
We choose , then a.e. in . □
Theorem 3.3 (Extinction) ()
- (1), then there exists such that every nonnegative solution of problem (1.1) vanishes in finite time, i.e.,
- (2), then there exists such that every nonnegative solution of problem (1.1) vanishes in finite time, i.e.,
Theorem 3.4 (Extinction) ()
Proof Case 1. , .
This conclusion follows from Gronwall’s inequality.
Case 2. , .
Case 3. .
The rest of the argument is the same as Case 2, we omit it here. □
The work was supported the Natural Science Foundation of Jilin Province (Grant No. 201215044). We are very grateful to the anonymous referees for their valuable suggestions that improved the article.
- Acerbi E, Mingione G: Regularity results for stationary electrorheological fluids. Arch. Ration. Mech. Anal. 2002, 164: 213-259. 10.1007/s00205-002-0208-7MATHMathSciNetView ArticleGoogle Scholar
- Acerbi E, Mingione G, Seregin GA: Regularity results for parabolic systems related to a class of non-Newtonian fluids. Ann. Inst. Henri Poincaré, Anal. Non Linéaire 2004, 21: 25-60.MATHMathSciNetGoogle Scholar
- Acerbi E, Mingione G: Regularity results for a class of functionals with nonstandard growth. Arch. Ration. Mech. Anal. 2001, 156(1):121-140.MATHMathSciNetView ArticleGoogle Scholar
- Antontsev SN, Shmarev SI: Anisotropic parabolic equations with variable nonlinearity. Publ. Math. 2009, 53: 355-399.MATHMathSciNetView ArticleGoogle Scholar
- Antontsev SN, Shmarev SI: Parabolic equations with anisotropic nonstandard growth conditions. Int. Ser. Numer. Math. 2007, 154: 33-44. 10.1007/978-3-7643-7719-9_4MathSciNetView ArticleMATHGoogle Scholar
- Antontsev SN, Zhikov V:Higher integrability for parabolic equations of -Laplacian type. Adv. Differ. Equ. 2005, 10: 1053-1080.MATHMathSciNetGoogle Scholar
- Lian SZ, Gao WJ, Cao CL, Yuan HJ: Study of the solutions to a model porous medium equation with variable exponents of nonlinearity. J. Math. Anal. Appl. 2008, 342: 27-38. 10.1016/j.jmaa.2007.11.046MATHMathSciNetView ArticleGoogle Scholar
- Ruzicka M Lecture Notes in Math. 1748. In Electrorheological Fluids: Modelling and Mathematical Theory. Springer, Berlin; 2000.View ArticleGoogle Scholar
- Andreu-Vaillo F, Caselles V, Mazón JM Progress in Mathematics 223. In Parabolic Quasilinear Equations Minimizing Linear Growth Functions. Birkhäuser, Basel; 2004.View ArticleGoogle Scholar
- Aboulaich R, Meskine D, Souissi A: New diffusion models in image processing. Comput. Math. Appl. 2008, 56: 874-882. 10.1016/j.camwa.2008.01.017MATHMathSciNetView ArticleGoogle Scholar
- Chen Y, Levine S, Rao M: Variable exponent, linear growth functionals in image restoration. SIAM J. Appl. Math. 2006, 66: 1383-1406. 10.1137/050624522MATHMathSciNetView ArticleGoogle Scholar
- Dibenedetto E: Degenerate Parabolic Equations. Springer, New York; 1993.MATHView ArticleGoogle Scholar
- Yin JX, Jin CH: Critical extinction and blow-up exponents for fast diffusive p -Laplacian with sources. Math. Methods Appl. Sci. 2007, 30: 1147-1167. 10.1002/mma.833MATHMathSciNetView ArticleGoogle Scholar
- Liu WJ, Wang MX: Blow-up of solutions for a p -Laplacian equation with positive initial energy. Acta Appl. Math. 2008, 103: 141-146. 10.1007/s10440-008-9225-3MATHMathSciNetView ArticleGoogle Scholar
- Guo B, Gao WJ: Study of weak solutions for parabolic equations with nonstandard growth conditions. J. Math. Anal. Appl. 2011, 374(2):374-384. 10.1016/j.jmaa.2010.09.039MATHMathSciNetView ArticleGoogle Scholar
- Guo B, Gao WJ: Existence and asymptotic behavior of solutions for nonlinear parabolic equations with variable exponent of nonlinearity. Acta Math. Sci. 2012, 32(3):1053-1062.MATHMathSciNetView ArticleGoogle Scholar
- Fan XL, Zhang QH:Existence of solutions for -Laplacian Dirichlet problem. Nonlinear Anal. TMA 2003, 52: 1843-1852. 10.1016/S0362-546X(02)00150-5MATHMathSciNetView ArticleGoogle Scholar
- Mihăilescu M, Rădulescu V: On a nonhomogeneous quasilinear eigenvalue problem in Sobolev spaces with variable exponent. Proc. Am. Math. Soc. 2007, 135(9):2929-2937. 10.1090/S0002-9939-07-08815-6MATHView ArticleMathSciNetGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.